Minnesota, 2012Tornadoes and Hail in Minnesota, April 21, 2012
April 21, 2012 · NWS MPX · 13 events in 7 counties and zones
A weak surface low that was centered across eastern North Dakota, moved slowly southeast across western Minnesota during the afternoon of Saturday, April 21st. Afternoon sunshine, combined with a fairly sheared environment below 3 km, allowed for a few severe thunderstorms to develop along the sharp wind shift line from the southeast, to the northwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $450,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface low that was centered across eastern North Dakota, moved slowly southeast across western Minnesota during the afternoon of Saturday, April 21st. Afternoon sunshine, combined with a fairly sheared environment below 3 km, allowed for a few severe thunderstorms to develop along the sharp wind shift line from the southeast, to the northwest. Enhanced wind shear in the lowest 1 km along this wind shift line, with the development of thunderstorms, caused a few tornadoes to form. Most of the tornadoes were brief touchdowns, and damage was confined to barns and outbuildings. Some hail also accompany the thunderstorms, which generated penny, to occasional nickel size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 21, 11:40 AM CST, 59 minutes earlier.
Area forecast discussion, Apr 21, 11:40 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 PM CDT SAT APR 21 2012
.AVIATION... /18Z TAF ISSUANCE/
MAIN AVIATION CONCERN EARLY IS THUNDER THREAT OVER WESTERN AREAS
THROUGH ABOUT 00Z. VIGOROUS VORT DROPPING SOUTHEAST OVER THE
WESTERN PORTION OF THE AREA THROUGH THE AFTERNOON. LOWER BOUNDARY
LAYER INSTABILITY HAS INCREASED AND MID LEVEL LAPSE RATES UNSTABLE.
ISOLD/SCT THUNDER A GOOD BET OVER WESTERN AREAS ALONG CLOUD EDGE AND
AHEAD OF SECONDARY FRONT DROPPING OVER THE EASTERN DAKOTAS. SOME
SMALL HAIL AND GUSTY WINDS POSSIBLE IN THE STRONGER STORMS. LOOKS
LIKE BEST POTENTIAL FOR THUNDER AT KRWF LATER THIS AFTERNOON AND
MENTIONED TEMP TSRA THERE. OTHERWISE...SHOWERS/LIGHT RAIN EXPECTED
FARTHER EAST OVER CENTRAL/EASTERN MN AND ALONG THE MN/WI BORDER.
KEAU MAY MISS OUT ON RAIN ALTOGETHER...WILL BE CLOSE. CEILINGS
DROPPING MVFR WITH SOME ISOLD IFR YET INT COOLER AREAS OF CENTRAL
MN. THIS WILL WORK EAST DURING THE AFTERNOON AS WELL...AFFECTING
KSTC. CEILINGS EXPECTED TO DROP TO LOW END MVFR TO IFR OVER CENTRAL
MN DURING THE NIGHT AS TROUGH AXIS REMAINS IN THE VICINITY.
PRECIPITATION SHOULD TAPER OFF TO FOG/DRIZZLE THIS EVENING NEAR THE
BOUNDARY. EXPECT CEILINGS TO GRADUALLY LIFT SUNDAY
MORNING...BECOMING VFR MOST AREAS THROUGH 15Z SUNDAY. WINDS SHOULD
REMAIN SOUTH/SOUTHEAST THIS AFTERNOON AHEAD OF BOUNDARY BECOMING
MORE EASTERLY OVERNIGHT AS SURFACE LOW DROPS SOUTH OVER THE AREA.
WINDS WILL BECOME NORTHWEST AND GUSTY FAR WESTERN AREAS IN THE WAKE
OF THE LOW.
KMSP...VFR CEILING EXPECTED EARLY THIS AFTERNOON...BUT DROPPING TO
MVFR THROUGH 19Z-20Z AS THE RAIN AREA MOVES THROUGH. CEILINGS MAY
DROP OFF TO 1500 FEET BY EARLY EVENING AS MAIN RAIN AREA EXITS.
LEFTOVER LIGHT RAIN/DRIZZLE EXPECTED TO PIVOT WEST THEN IN WAKE OF
SURFACE LOW WITH GRADUALLY IMPROVING CONDITIONS TO VFR BY SUNDAY
MORNING. SOUTH/SOUTHEAST WINDS THIS AFTERNOON/EVENING BECOMING
EAST/NORTHEAST LATE TONIGHT/SUNDAY MORNING.
//OUTLOOK...MONDAY THROUGH WEDNESDAY...
MON-VFR.
TUE-TUE NITE...VFR BECOMING MVFR WITH CHC OF -SHRA ISOLD TSRA.
WED...CHANCE -SHRA WITH MVFR CIGS.
&&
.DISCUSSION... /ISSUED 244 AM CDT SAT APR 21 2012/
CURRENT REGIONAL RADAR HAS THE BEST CONCENTRATION OF SHRA/TSRA
ACROSS EASTERN SD...WHICH IS RELATED TO A SHRTWV ACROSS SC ND AS
OF 2 AM. MOST OF THE MODELS DOWNPLAYED THIS AREA OF SHRA WHICH IS
A CONCERN IN THE SHORT TERM FOR AREAS IN THE SW FA. HOWEVER...THE
NEXT SHRTWV IS NOTED ON WV IMAGERY...JUST NORTH OF ND WHICH WILL
LIKELY BE THE MAIN FORCING FOR THIS MORNING/AFTN ACROSS MOST OF MY
FA. THERE ARE SOME INDICATIONS THAT MORE SHRA ARE DEVELOPING AHEAD
OF THIS WAVE ACROSS EASTERN ND WHICH LEADS TO BETTER CONFIDENCE IN
THE SHORT TERM FORECAST.
BASICALLY...A BROAD AREA OF SHRA WILL COMMENCE THIS MORNING ACROSS
THE W FA...THEN SPREAD EASTWARD AS THE SHRTWV AND ASSOCIATED
LIFT/MOISTURE INTERACT TO PRODUCE A CONCENTRATED AREA OF SHRA. BY
THE LATE MORNING/EARLY AFTN...MOST OF THE SIGNIFICANT FORCING
MOVES EAST OF THE FAR SW FA WHICH LEADS TO LESS CLOUD COVER. IN
ADDITION...LATEST INDICATIONS OF BETTER INSTABILITY DEVELOPS IN
THE FAR SW FA BY THE AFTN. THIS WOULD LEAD TO ISOLATED TSRA...BUT
COVERAGE WILL LIKELY BE LOWER.
ANOTHER ASPECT TO THIS SHRTWV IS THIS BEST LIFT OCCURS BEFORE
00Z/22...WITH ONLY A SFC TROUGH REFLECTION AND WEAK CONVERGENCE
BLW 70H TO CREATE ANY TYPE OF PRECIPITATION. THIS TYPE OF SFC
REFLECTION/INVERTED TROUGH WILL LIKELY BE THE KEY OF
ISOLATED/SCATTERED -RA AND PERSISTENT CLD CVR THRU SUNDAY. LATER
SHIFTS CAN SEE WHERE THE WEAK CONVERGENCE DEVELOPS AND ASSOCIATED
PRECIPITATION OCCURS FOR LATE TONIGHT/SUNDAY FOR POPS/QPF AMTS.
ANOTHER CONCERN IS THE CONTINUED SHRTWV ENERGY DIVING SSE ACROSS
THE FA AS THE TROUGH CONTINUES TO DEEPEN IN THE EASTERN 1/3 OF THE
NATION.
ONCE THE MAIN WAVE MOVES EAST OF OUR REGION...AND THE UPPER JET IS
MORE ORIENTED ACROSS WI...THERE SHOULD BE A DRY PERIOD FOR A DAY
OR SO. UNCERTAINTIES DEVELOP BY MIDWEEK AS THE UPPER RIDGE BEGINS
TO BREAK DOWN IN THE WEST...AND THE LONG WAVE TROUGH REMAINS FOCUS
ACROSS THE EAST COAST AND EASTERN CANADA. THERE MAY BE A FRONTAL
BOUNDARY AND ASSOCIATED PRECIPITATION FIELD ON TUE NIGHT/WED AS A
SECONDARY COOLER AIR MASS BEGINS TO SLIDE SOUTHWARD FROM
CANADA...BUT THIS HAS NOT BEEN THE CASE FROM PREVIOUS MODEL RUNS.
THEREFORE...CONFIDENCE REMAINS LOW PAST MONDAY FOR ANY TYPE OF
TEMP/PRECIPITATION TRENDS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
RAH/JLT
Hazardous weather outlook, Apr 21, 10:58 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1158 AM CDT SAT APR 21 2012
MNZ041>045-049>053-059>063-068>070-076>078-084-085-093-WIZ014>016-
023>028-221700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-
ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-
SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-WASECA-STEELE-FREEBORN-POLK-
BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1158 AM CDT SAT APR 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE ON TUESDAY INTO TUESDAY NIGHT. THE THREAT
FOR SEVERE WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ047-048-054>058-064>067-073>075-082-083-091-092-221700-
STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET-
WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
1158 AM CDT SAT APR 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE DEVELOPING OVER WEST CENTRAL
MINNESOTA THIS AFTERNOON AND MOVING INTO SOUTH CENTRAL MINNESOTA
BY EVENING. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME ALTHOUGH
SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE IN THE STRONGER
STORMS THAT DO DEVELOP.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND TUESDAY NIGHT. THE THREAT
FOR SEVERE WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Event by event
5 tornado, 4 hail, 4 funnel cloud. Local standard time, as filed.
Tornado, Stevens
- When
- April 21, 12:39 PM CST to 12:40 PM CST
- Where
- Stevens County, 3 mi NW of Chokio to 2.87 mi NW of Chokio
- Rating
- EF0
- Path length
- 0.15 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 45.611, -96.224
A tornado touchdown briefly approximately 3 miles northwest of Chokio, Minnesota. The report is based on a storm chaser's photo. No damage occurred and the tornado lifted quickly.
Hail, Stevens
- When
- April 21, 12:40 PM CST
- Where
- Stevens County, 1.19 mi NW of Chokio
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.590, -96.200
Tornado, Chippewa
- When
- April 21, 1:55 PM CST to 1:57 PM CST
- Where
- Chippewa County, 3.1 mi S of Big Bend City to 2.99 mi SSW of Big Bend City
- Rating
- EF0
- Path length
- 0.42 mi
- Path width
- 75 yd
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 45.105, -95.808
Several witness and the local law enforcement confirmed that a tornado touchdown approximately 3.0 miles southwest of Big Bend City, near Highway 40, and tracked southeast, for a half mile before lifting. Based on damage from a barn and grainery, the tornado was rated an EF0 with wind speeds of 75 mph.
Hail, Douglas
- When
- April 21, 2:12 PM CST
- Where
- Douglas County, Brandon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.970, -95.600
Tornado, Redwood
- When
- April 21, 2:23 PM CST to 2:25 PM CST
- Where
- Redwood County, 6.26 mi SW of Lucan to 6.2 mi SW of Lucan
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 75 yd
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 44.319, -95.413
Several witnesses and storm spotters observed a tornado touchdown south of Lucan, Minnesota. The tornado tracked to the southeast and damaged a farmhouse, which included several outbuildings, a greenhouse, pole barn, and shed. Based on damage the tornado was rated an EF0 with top winds of 80 mph. The tornado lifted one quarter of a mile southeast of the farmhouse where debris was thrown one half mile.
Tornado, Swift
- When
- April 21, 2:28 PM CST to 2:36 PM CST
- Where
- Swift County, 9.36 mi SSE of Danvers to 9.96 mi SSE of Danvers
- Rating
- EF0
- Path length
- 1.2 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 45.155, -95.695
Local law enforcement reported a tornado briefly touched on several occasions approximately 6 miles east-northeast of Big Bend City, Minnesota. No damage was reported.
Funnel Cloud, Redwood
- When
- April 21, 2:30 PM CST to 2:45 PM CST
- Where
- Redwood County, 4.11 mi N of Wabasso to 2.41 mi NE of Rowena
- Reported by
- Trained Spotter
- Coordinates
- 44.459, -95.251
Storm spotters sighted numerous funnel clouds across Redwood County for 15 to 20 minutes.
Tornado, Douglas
- When
- April 21, 2:30 PM CST to 2:32 PM CST
- Where
- Douglas County, 4.64 mi SSW of Holmes City to 4.66 mi SSW of Holmes City
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 75 yd
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 45.769, -95.590
Local law enforcement officials confirmed that a tornado briefly touched down northeast of Farwell, Minnesota. Based on damage of a 30-40 foot pole barn, and minor damage to a second barn, the tornado was rated an EF0 with top winds of 75 mph.
Funnel Cloud, Chippewa
- When
- April 21, 2:55 PM CST
- Where
- Chippewa County, 2.54 mi NE of Gluek
- Reported by
- Trained Spotter
- Coordinates
- 45.010, -95.440
Storm spotters observed a funnel cloud northwest of Clara City, Minnesota.
Hail, Chippewa
- When
- April 21, 2:55 PM CST
- Where
- Chippewa County, 2.54 mi NE of Gluek
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.010, -95.440
Funnel Cloud, Renville
- When
- April 21, 3:39 PM CST
- Where
- Renville County, 4 mi N of Renville
- Reported by
- Emergency Manager
- Coordinates
- 44.858, -95.220
A funnel cloud was reported north of Renville.
Hail, Renville
- When
- April 21, 3:53 PM CST
- Where
- Renville County, 3 mi N of Danube
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.823, -95.100
Funnel Cloud, Martin
- When
- April 21, 4:10 PM CST
- Where
- Martin County, 6.64 mi W of Ormsby
- Reported by
- Storm Chaser
- Coordinates
- 43.840, -94.852
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, April 21, 2012$125,000 · EF1 · 8 events
- Hail and Damaging Winds in Pennsylvania, April 21, 2012$45,000 · 56 kt wind · 4 events
- Tornado and Hail in Florida, April 21, 2012$3,000 · EF0 · 5 events
- Hail in South Carolina, April 21, 20121 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 21, 20124 events
- Hail and Damaging Wind in South Carolina, April 21, 2012$4,000 · 1.25 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 21, 20123 events
- Hail and Damaging Winds in Georgia, April 21, 2012$2,000 · 1 in hail · 3 events
- Tornadoes and Hail in Iowa, April 21, 2012EF0 · 3 events
- Damaging Winds in Florida, April 21, 201250 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 21, 20122 events
- Hail in Minnesota, April 21, 20120.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369833, 366552, 366558, 366553, 366556, 366557, 366550, 366559, 366551, 366554, 373678, 373679, 369836.